Thunderstorm Wind, Erie
- When
- August 5, 11:45 AM EST
- Where
- Erie County, West Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.700, -78.667
Thunderstorms during the late morning and early afternoon hours produced downburst winds to 60 mph. The winds downed trees and power lines in West Falls (Erie county), Constantia (Oswego county) and Turin (Lewis county).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms during the late morning and early afternoon hours produced downburst winds to 60 mph. The winds downed trees and power lines in West Falls (Erie county), Constantia (Oswego county) and Turin (Lewis county). The thunderstorms were accompanied by heavy rains of up to three inches which resulted in roads flooded and closed in Turin and Constantia. A weak tornado briefly touched down on the Fort Drum Military Base in Jefferson county. Only minimal damage to forest area occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 8:23 AM EST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 923 AM EDT TUE AUG 5 2003 RADAR SHOWS AREA OF SHWRS OVR CENTRAL PA INTO SOUTHERN TIER OF NY WITH PRECIP MOVING NORTHWARD. VSBL SATELLITE SHOWS BEST CHC OF SOME BRKS OF SUN FOR AWHILE OVR CNY AND TWD THE ST LAW VALLEY BUT WITH DIURNAL HEATING EXPECT SHWRS/TSTMS TO BECOME MORE NUMEROUS DURG THE AFTN ESPECIALLY FROM MID AFTN ON. AIR QUITE JUICY WITH DEW PTS IN THE MID-UPPER 60S SO WILL ADD HUMID TO THE FORECAST FOR THIS AFTN. PRECIPITABLE WATER VALUES ARND 1.50 TO 1.75 INCHES COULD GET SOME LOCALLY HVY DOWNPOURS IN SOME TSTMS. FCST TEMPS FOR THIS AFTN GENLY LOOK OK BUT WITH MORE CLD COVER IN SOUTHERN TIER WILL LWR TEMPS TO MID 70S FOR INTERIOR SECTIONS. NO OTHER CHANGES TO REST OF THE FCST FOR NOW. EARLIER AFD FOLLOWS... IT IS HARD TO BELIEVE THE DURATION AND PERSISTENCE OF THIS TROUGHY PATTERN OVER THE GREAT LAKES REGION. IT IS REALLY HARD TO ARGUE NOT MENTIONING A THREAT OF PRECIPITATION EVERY PERIOD RIGHT THROUGH THE WEEKEND. WE WILL NOT DO THAT THOUGH AS FRIDAY AND SATURDAY STILL LOOK GENERALLY DRY FOR MOST OF THE AREA. MORE DETAIL BELOW ON THAT. TIMING IS STILL THE BIGGEST FORECAST PROBLEM WITH SUBTLE MESOSCALE FEATURES TRIGGERING EVENTS. OVERNIGHT WAS A VERY GOOD EXAMPLE AS THUNDERSTORMS FIRED UP IN THE FINGER LAKES REGION WITH SOME LOCATIONS PICKING UP MORE THAN 2 INCHES OF RAIN. CURRENTLY THAT MESOSCALE EVENT IS RETREATING NORTHEAST ACROSS THE EASTERN LAKE ONTARIO REGION. FOR TODAY...THE UPPER TROUGH ELONGATES WEST OF US WITH A VORT MAX SWINGING THROUGH THE BASE OF IT. BASED ON CURRENT RADAR TRENDS...WE WILL GO WITH CHANCE POPS THIS MORNING BUT INCREASE TO LIKELY THIS AFTERNOON. FOR TONIGHT AND WEDNESDAY MORNING...BASE OF TROUGH SWINGS SLOWLY ACROSS OUR REGION. WILL HAVE TO KEEP LIKELY POPS IN THROUGH WEDNESDAY MORNING BUT THEN WILL MAKE THINGS MORE SCATTERED IN NATURE FOR MOST AREAS WEDNESDAY AFTERNOON. WILL KEEP LIKELY POPS IN WEDNESDAY AFTERNOON ONLY FOR THE EASTERN LAKE ONTARIO REGION. THURSDAY...THE AXIS OF TROUGH DIGS AGAIN JUST TO OUR WEST BUT THE BULK OF THE ENERGY REMAINS NORTH. CHANCE CATEGORY POPS LOOK REASONABLE. MAY NOT BE TOO BAD OF A DAY. FRIDAY AND SATURDAY...WE WILL KEEP MOST AREAS DRY BUT CANT IGNORE WAVE MOVING NORTHWARD THROUGH EASTERN NEW YORK ON LATEST GFS. WILL HAVE TO KEEP SOMETHING IN FOR THE EASTERN ZONES BOTH DAYS. NO CHANGES TO EXTENDED AT THIS TIME AS IT IS APPARENT THE THE UPPER TROUGH WILL LIVE ON THATS IT FOR NOW. ZONES SHOULD BE ON THE STREET AROUND 4 AM. .BUF...NONE. JJP/SAGE
NYZ001>008-010>014-019>021-085-051045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 440 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME BUT WITH RECENT HEAVY RAINS THERE IS STILL A POTENTIAL FOR LOCALIZED FLOODING IN THUNDERSTORMS WITH HEAVY RAIN ESPECIALLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN IS NOT LIKELY TO BE ACTIVIATED TODAY OR TONIGHT BUT SPOTER INFORMATION ON RAINFALL AMOUNTS WILL BE VERY HELPFUL. SAGE
The Buffalo radar (KBUF), 28 km away, was scanning. The volume nearest the first event began at 16:45 UTC.
3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyThe tornado archive for New York, 2003Warnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374648, 5374649, 5374650, 5374912, 5374911, 5374913.